Hail, Pima
- When
- September 11, 5:55 PM MST
- Where
- Pima County, 4.53 mi SW of Continental
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.800, -111.030
The remnants of tropical storm Kay were centered off the California coast but helped generate enough shear to produce severe thunderstorms that moved northwest across southeast Arizona during the late afternoon and evening. Thunderstorms produced large hail, heavy rain and flash flooding in Green Valley and isolated wind damage in Saddlebrooke and the northern part of the Tohono O'odham Nation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
The remnants of tropical storm Kay were centered off the California coast but helped generate enough shear to produce severe thunderstorms that moved northwest across southeast Arizona during the late afternoon and evening. Thunderstorms produced large hail, heavy rain and flash flooding in Green Valley and isolated wind damage in Saddlebrooke and the northern part of the Tohono O'odham Nation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 11, 12:50 PM MST, 5 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 1250 PM MST Sun Sep 11 2022 .SYNOPSIS...Expect scattered showers and thunderstorms each day through Tuesday. Thereafter, conditions start to dry out with a large decrease in rain chances. Temperatures will be around normal through the middle of the week then increase to above normal. && .DISCUSSION...The overall weather pattern this afternoon is defined by an upper low from the remnants of the tropical system Kay centered off the coast of the southern California/northern Baja (30.5N 122.1W) and a high amplitude ridge of high pressure with its ridge axis extending from NE Nevada to NW New Mexico. At the surface, a strong surface high over northern TX is resulting in a fairly tight pressure gradient/boundary nudging into the SE corner of the state. Surface winds were a bit breezy across eastern Cochise county late this morning, with some easterly gusts around 30- 35 mph near San Simon and Bowie. The latest GOES-16 Total PWAT imagery indicated a slug of PWAT between 1.45-1.65 inches that has moved up the gulf and spilled into southern Maricopa and Pinal, with the nose of the slug over NW portions of the Tucson Metro Area. Aloft, we are starting to see the upper low begin to eject. As this happens, the flow at 300 mb starts to open up, with decent divergence developing today across the majority of southeast Arizona. The models show a max of 300 mb omega over SE Arizona today, with much stronger lift tomorrow afternoon as the upper low bodily ejects through the mid-levels. In any event, today looks like a potentially busy afternoon/evening, as multiple ingredients are present to enhance thunderstorm development with a decent shear given the strong S/SE lower level flow and strong S/SW flow in the mid-levels. The lower level convergence, the deeper PWATs and upper diffluence will help focus convection over eastern Pima and southeast Pinal counties. The HREF probabilities this afternoon for winds in excess of 30 kts is in the 70-90 percent range. Expect strong storms across the Tucson Metro Area this afternoon, with storms pushing outflows N/NW into SE Pinal county into the evening. Blowing dust may be impactful this afternoon. Otherwise, the more active and stronger day may actually be Monday afternoon with the stronger dynamics associated with the upper low ejecting. The mid and upper flows become more unidirectional tomorrow, which will increase the potential for training storms. Given this and the deep moisture in place, we may see more widespread heavy rainfall amounts despite the faster moving storms. The HREF 24-hour localized probability matched mean of the QPF indicates heavy pockets of 1-2 inches extending from Santa Cruz county north into eastern Pinal county. Although moisture/storms will still be present Tuesday, an upper high develops over northern Sonora and northern Chihuahua Mexico Wednesday thru Friday which will result in a dry westerly flow into the region. This will make for a much quieter second half of the forecast period. && .AVIATION...Valid through 13/00Z. Expect scattered SHRA/TSRA beginning this afternoon, continuing into the overnight hours, with cloud bases dropping to around 5-8k ft AGL. Sfc winds SELY 10-15 kts with gusts to 30-35 kts across the far southeast corner of Arizona. Although winds ease during the evening and become more variable, thunderstorm outflows of 40+ kts will be possible with localized reductions in visibility due to blowing dust. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An upper level disturbance associated with the remnants of the tropical system Kay will pass through the state today into Tuesday resulting in increased rain chances. Locally heavy rainfall will be possible with some of the stronger showers or thunderstorms. The most active day is expected to be Monday. Otherwise, maximum temperatures will be near normal over the next several days. A hotter weather pattern develops late next week as high pressure aloft strengthens over the region. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement
National Weather Service Tucson AZ
428 PM MST Sun Sep 11 2022
AZZ503-504-120015-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
428 PM MST Sun Sep 11 2022
...Strong thunderstorms will impact portions of east central Pima
County through 515 PM MST...
At 427 PM MST, Doppler radar was tracking strong thunderstorms from
near Sahuarita to near Corona de Tucson. These storms were nearly
stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, East
Sahuarita, Tucson International Airport, Summit and Rita Ranch.
This includes the following highways...
Interstate 10 between mile markers 265 and 276.
Interstate 19 between mile markers 37 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3218 11089 3196 11117 3180 11108 3181 11098
3197 11079 3216 11072
TIME...MOT...LOC 2327Z 169DEG 4KT 3200 11085 3184 11105
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial Weather Statement
National Weather Service Tucson AZ
512 PM MST Sun Sep 11 2022
AZZ502>504-120100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
512 PM MST Sun Sep 11 2022
...A strong thunderstorm will impact portions of north central Pima
County through 600 PM MST...
At 512 PM MST, Doppler radar was tracking a strong thunderstorms 11
miles northwest of Three Points, or 21 miles southwest of Marana,
moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Three Points, Avra Valley, Picture Rocks and San Pedro.
This includes the following highways...
Route 86 between mile markers 140 and 151.
Route 286 between mile markers 43 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3205 11130 3200 11148 3235 11164 3242 11126
TIME...MOT...LOC 0012Z 173DEG 12KT 3219 11142
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KRGSpecial Weather Statement
National Weather Service Tucson AZ
516 PM MST Sun Sep 11 2022
AZZ503-504-120100-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
516 PM MST Sun Sep 11 2022
...A strong thunderstorm will impact portions of east central Pima
County through 600 PM MST...
At 515 PM MST, Doppler radar was tracking strong thunderstorms near
San Xavier Community, or 8 miles northwest of Sahuarita, moving
north at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, Three Points, Pascua Pueblo Yaqui Reservation, East
Sahuarita, Summit, Valencia West, Tucson International Airport,
Corona De Tucson, Rita Ranch and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 263 and 278.
Interstate 19 between mile markers 36 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3180 11089 3180 11108 3198 11126 3209 11125
3217 11105 3219 11080 3208 11071
TIME...MOT...LOC 0015Z 173DEG 12KT 3204 11105
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KRGThe Tucson radar (KEMX), 39 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds downed large tree limbs in Saddlebrooke.
Heavy rain of 3-4 in three hours caused flash flooding and road closures in Green Valley, including Camino Del Sol and Abrego Drive.
Thunderstorm wind downed 3 power poles south of North Komelik.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057448, 1057457, 1057454, 1057456, 1057449.